Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 27, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jul 1, 2019, 5:53 PM CDT for Cheyenne County, Rawlins County, Sherman County, Kansas. It was in force for 7 hr. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2019, 5:53 PM CDT (22:53 UTC)
- Expired
- Jul 2, 2019, 1:00 AM CDT
- In force
- 7 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cheyenne County, KS, Rawlins County, KS, Sherman County, KS
The radar
The Goodland radar (KGLD), 43 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 6:00 PM CDT | HEAVY RAIN 2 | 13 N Edson, KS | ALSO REPORTED 60 MPH WIND GUSTS AND THAT A SMALL DITCH NEAR THIS AREA WAS ABOUT TO OVERFILL ITS BANKS. |
| Jul 1, 6:15 PM CDT | FLASH FLOOD | 13 N Edson, KS | REPORT OF 6 INCHES OF FLOWING WATER OVER THE ROADWAY NEAR THE INTERSECTION OF ROAD 75.2 AND COUNTY ROAD 28. ALSO REPORTED THAT THE NEARBY BEAVER CREEK WAS ABOUT TO OVERFLOW ITS BANKS. |
| Jul 1, 6:39 PM CDT | HEAVY RAIN 3.34 | 5 Se Mcdonald, KS | 3.34 INCHES OF STORM-TOTAL RAIN OVER ROUGHLY 3 HOURS FROM CONTINUAL THUNDERSTORMS. |
| Jul 1, 6:47 PM CDT | HEAVY RAIN 2.5 | 13 N Edson, KS | |
| Jul 1, 7:16 PM CDT | FLASH FLOOD | 5 N Goodland, KS | EMERGENCY MANAGEMENT REPORTED SEVERAL COUNTY ROADS IN NORTHERN SHERMAN COUNTY WERE INUNDATED WITH FLOWING WATER. ALSO REPORTED THAT BEAVER CREEK WAS FLOWING. |
| Jul 1, 7:30 PM CDT | HEAVY RAIN 2.7 | 5 S Mcdonald, KS | EVENT TOTAL RAINFALL. |
| Jul 1, 8:17 PM CDT | HEAVY RAIN 2.3 | 1 N Atwood, KS | STORM-TOTAL RAINFALL STARTING THIS AFTERNOON. |
| Jul 1, 8:30 PM CDT | FLOOD | 6 Ssw Blakeman, KS | PUBLIC REPORTED FLOODING ON THE BEAVER CREEK AND DITCHES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1756 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
653
WGUS53 KGLD 012253
FFWGLD
KSC023-153-181-020200-
/O.NEW.KGLD.FF.W.0027.190701T2253Z-190702T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
453 PM MDT Mon Jul 1 2019
The National Weather Service in Goodland has issued a
* Flash Flood Warning for...
Southeastern Cheyenne County in northwestern Kansas...
Northwestern Rawlins County in northwestern Kansas...
Northeastern Sherman County in northwestern Kansas...
* Until 800 PM MDT/900 PM CDT/.
* At 453 PM MDT/553 PM CDT/, Doppler radar indicated thunderstorms
producing heavy rain across the warned area. Two to three inches
of rain have already fallen. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Atwood, Ludell, Blakeman and Beardsley.
Additional rainfall amounts of one to three inches are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3962 10137 3938 10163 3942 10173 3971 10152
3992 10103 3984 10086
$$
Husted2 follow-up statements
980
WGUS73 KGLD 012347
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
547 PM MDT Mon Jul 1 2019
KSC023-153-181-020200-
/O.CON.KGLD.FF.W.0027.000000T0000Z-190702T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne KS-Rawlins KS-Sherman KS-
547 PM MDT Mon Jul 1 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MDT/900 PM
CDT/ FOR SOUTHEASTERN CHEYENNE...NORTHWESTERN RAWLINS AND
NORTHEASTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS...
At 546 PM MDT/646 PM CDT/, trained weather spotters reported flash
flooding 13 miles north of Edson. Two to four inches of rain have
fallen. Flash flooding is already occurring.
Some locations that will experience flooding include...
Atwood, Ludell, Blakeman and Beardsley.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3962 10137 3938 10163 3942 10173 3971 10152
3992 10103 3984 10086
$$
Husted294
WGUS53 KGLD 020139
FFWGLD
KSC023-153-181-020600-
/O.EXT.KGLD.FF.W.0027.000000T0000Z-190702T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
739 PM MDT Mon Jul 1 2019
The National Weather Service in Goodland has extended the
* Flash Flood Warning for...
Southeastern Cheyenne County in northwestern Kansas...
Northwestern Rawlins County in northwestern Kansas...
Northeastern Sherman County in northwestern Kansas...
* Until midnight MDT/100 AM CDT/.
* At 737 PM MDT/837 PM CDT/, trained weather spotters and emergency
management reported flash flooding across the warned area. Flash
flooding is already occurring in northern Sherman County and along
Beaver Creek in Rawlins County.
* Some locations that will experience flooding include...
Atwood, Ludell, Blakeman and Beardsley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3962 10137 3938 10163 3942 10173 3971 10152
3992 10103 3984 10086
$$
HustedWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 3:52 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Jul 1, 3:52 PM CDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Goodland KS 252 PM MDT Mon Jul 1 2019 .SHORT TERM...(This evening through Tuesday) Issued at 135 PM MDT Mon Jul 1 2019 Today we will see another hot day, with temperatures above normal. Tomorrow this is expected to drop a couple of degrees, but daily highs will remain in the upper 80s to lower 90s. Looking aloft the ridge that prevailed over the area this past weekend, has further relaxed and weakened. Although we do still have decent moisture, we are lacking forcing and with deep-layer shear progressively lower the further south you go in our area. This will inhibit our ability to generate convection. So, with that stated, chances of showers and storms this afternoon have decreased, but still cannot rule out an isolated severe storm or two this evening. Expected threats include hail and strong winds. SPC has taken our CWA from a slight risk down to marginal across the area. Expecting weak multicellular clusters of storms, similar to what we have seen the past couple of evenings. Tonight, not expecting any weather, but overnight lows will drop into the 60s. Similar story for tomorrow, with an even lower chance for storms. .LONG TERM...(Tuesday night through Monday) Issued at 251 PM MDT Mon Jul 1 2019 At the start of the forecast period, a broad upper ridge will extend across the Central High Plains with southwest flow aloft over the Tri- State area. An upper trough centered over southern Washington and northern Oregon will give the region a chance for daily showers and thunderstorms as several disturbances are pushed into the region. Tuesday evening, a shortwave trough will progress east, bringing a chance for a few isolated showers and thunderstorms to the region. 700-500mb lapse rates are marginal as are CAPE values. At this point in time, am not anticipating severe weather across the forecast area. Temperatures will range in the mid-80s to mid-90s for highs and the upper 50s in northeastern Colorado to the low 70s in Kansas for lows. A mid-level shortwave will enter the region, bringing a chance of a few showers and thunderstorms in the afternoon and evening. Storms are expected to kick off along a boundary around the Kansas-Colorado border. With MLCAPE values of 2000+ J/kg, SBCAPE values of 2000+ J/kg, 700-500mb lapse rates potentially ranging from 7-8 C/km, and the boundary, cannot entirely rule out a few strong to severe storms. Independence Day, the upper trough over the northwestern CONUS will slowly progress eastward, kicking another shortwave trough into the region. Showers and thunderstorms will be possible. Temperatures will range from the upper 80s to mid-90s for highs and upper 50s in northeastern Colorado to the lower 70s in Kansas. The remainder of the forecast, the upper trough will deamplify as it moves east, over the Dakotas. Several shortwaves will move through the area during this time. A few showers and thunderstorms cannot be entirely ruled out. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 135 PM MDT Mon Jul 1 2019 Throughout the remainder of the TAF period, VFR conditions are expected. Removed chances of thunderstorms, because confidence is too low at this time to keep in a prevailing group. Winds are expected to remain at 5-10 kts with variable direction through the afternoon today and tomorrow. Relaxing in the evening hours. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...EV LONG TERM...AW AVIATION...EV
Hazardous weather outlook, Jul 1, 11:28 AM CDT, 6 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1028 AM MDT Mon Jul 1 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021630- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1028 AM MDT Mon Jul 1 2019 /1128 AM CDT Mon Jul 1 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated severe thunderstorms capable of producing quarter size hail and damaging wind gusts up to 70 mph will be possible this afternoon and evening, primarily in eastern Colorado and areas west of Highway 83 in Kansas and Nebraska. Isolated flash flooding cannot be ruled out in association with any slow moving thunderstorms. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... Thunderstorm chances remain during the late afternoon and evening hours every day through Monday. Severe storms cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation not required, but reports are greatly appreciated.
In the hours before
Local storm report, Jul 1, 5:19 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
419 PM MDT MON JUL 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM TSTM WND GST 13 N EDSON 39.51N 101.57W
07/01/2019 E60 MPH SHERMAN KS NWS EMPLOYEE
ALSO PEA-SIZED HAIL.
&&Local storm report, Jul 1, 5:20 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
420 PM MDT MON JUL 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 1 N ATWOOD 39.83N 101.04W
07/01/2019 E0.88 INCH RAWLINS KS TRAINED SPOTTER
&&
JRPSpecial weather statement, Jul 1, 5:30 PM CDT, 23 minutes before
Special Weather Statement National Weather Service Goodland KS 530 PM CDT Mon Jul 1 2019 KSZ001-002-012245- Rawlins KS-Cheyenne KS- 530 PM CDT Mon Jul 1 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHEYENNE AND SOUTHWESTERN RAWLINS COUNTIES IN NORTHWESTERN KANSAS UNTIL 545 PM CDT... At 530 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles south of McDonald, or 18 miles southwest of Atwood, moving north at 5 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... McDonald and Beardsley. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3957 10126 3963 10148 3986 10145 3977 10106 TIME...MOT...LOC 2230Z 198DEG 5KT 3968 10135 Husted
Local storm report, Jul 1, 5:31 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
431 PM MDT MON JUL 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 13 N EDSON 39.51N 101.57W
07/01/2019 E0.70 INCH SHERMAN KS NWS EMPLOYEE
ALSO REPORTED HEAVY RAINFALL.
&&
JRPLocal storm report, Jul 1, 5:35 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
435 PM MDT MON JUL 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 13 N EDSON 39.51N 101.57W
07/01/2019 E1.00 INCH SHERMAN KS NWS EMPLOYEE
&&Special weather statement, Jul 1, 5:43 PM CDT, 10 minutes before
Special Weather Statement National Weather Service Goodland KS 443 PM MDT Mon Jul 1 2019 COZ091-KSZ013-012315- Kit Carson County CO-Sherman KS- 443 PM MDT Mon Jul 1 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIT CARSON AND SOUTHWESTERN SHERMAN COUNTIES UNTIL 515 PM MDT... At 443 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles southeast of Burlington, moving north at 5 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Burlington and Kanorado. This includes the following highways... Interstate 70 in Kansas between mile markers 0 and 6. Interstate 70 in Colorado between mile markers 435 and 450. Highway 385 between mile markers 181 and 190. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3919 10192 3912 10222 3932 10236 3938 10192 TIME...MOT...LOC 2243Z 161DEG 6KT 3922 10214 Husted
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 3:58 PM CDT | Special Weather Statement | GLD | Wallace | 17 min |
| Jul 1, 4:23 PM CDT | Special Weather Statement | GLD | Wallace | 37 min |
| Jul 1, 4:29 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 46 min |
| Jul 1, 4:41 PM CDT | Special Weather Statement | GLD | Rawlins | 34 min |
| Jul 1, 4:56 PM CDT | Special Weather Statement | GLD | Sherman | 34 min |
| Jul 1, 4:59 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 46 min |
| Jul 1, 5:01 PM CDT | Special Weather Statement | GLD | Sherman | 29 min |
| Jul 1, 5:08 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 52 min |
| Jul 1, 5:12 PM CDT | Flash Flood Warning | GLD | Wallace | 3 hr |
| Jul 1, 5:16 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman | 44 min |
| Jul 1, 5:30 PM CDT | Special Weather Statement | GLD | Rawlins | 15 min |
| Jul 1, 5:36 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 39 min |
| Jul 1, 5:40 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 20 min |
| Jul 1, 5:43 PM CDT | Special Weather Statement | GLD | Sherman | 32 min |
| Jul 1, 5:56 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 49 min |
| Jul 1, 6:04 PM CDT | Special Weather Statement | GLD | Greeley | 26 min |
| Jul 1, 6:19 PM CDT | Special Weather Statement | GLD | Cheyenne | 26 min |
| Jul 1, 6:28 PM CDT | Special Weather Statement | GLD | Greeley | 32 min |
| Jul 1, 6:42 PM CDT | Special Weather Statement | GLD | Sherman | 18 min |
| Jul 1, 6:43 PM CDT | Special Weather Statement | GLD | Rawlins | 17 min |
| Jul 1, 6:56 PM CDT | Special Weather Statement | GLD | Sherman | 34 min |
| Jul 1, 6:59 PM CDT | Special Weather Statement | GLD | Cheyenne | 16 min |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.